Tennessee, 2009Damaging Winds in Tennessee, August 11, 2009
August 11, 2009 · NWS MRX · 3 events in 3 counties and zones
A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 10:03 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 11, 10:03 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM EDT TUE AUG 11 2009
.DISCUSSION...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION THAT WAS
LYING ACROSS TN AND INTO NE MS THIS MORNING ALLOWED SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN CUMBERLAND
PLATEAU AND SOUTHWEST VA AT MID MORNING. PARTS OF THE PLATEAU HAVE
RECEIVED OVER ONE INCH OF RAIN AND ACTIVITY WILL LIKELY INCREASE
INTO THE AFTERNOON WITH HEAVY RAIN AND POSSIBILITY OF A FEW SEVERE
STORMS WITH HIGH MOISTURE AMOUNTS AND MODERATE INSTABILITY. UPDATE
OUT SOON TO RAISE QPF AMOUNTS AND INCREASE POPS NORTH FOR THE REST
OF TODAY. HWO UPDATED TO ADD HEAVY RAIN AND SEVERE THREAT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD
Hazardous weather outlook, Aug 11, 8:52 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EDT TUE AUG 11 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
952 AM EDT TUE AUG 11 2009 /852 AM CDT TUE AUG 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A LEFTOVER OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS THAT EXTENDS
FROM CENTRAL MISSISSIPPI NORTHEAST INTO EASTERN TENNESSEE SHOULD BE
A FOCUS FOR AFTERNOON AFTERNOON AND EVENING THUNDERSTORMS AS
HEATING MAKES FOR A UNSTABLE AIRMASS. THE DEGREE OF INSTABILITY AS
AN UPPER TROUGH DEVELOPS OVER THE AREA WILL KEEP A CHANCE FOR
CLUSTERS OF STORMS TO FORM WITH A FEW PRODUCING DAMAGING WINDS AND
LARGE HAIL. ALSO VERY HIGH MOISTURE LEVELS IN THE ATMOSPHERE WILL
HELP FOR THE THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WITH LOCALIZED
FLOODING ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TD
In the hours before
Special weather statement, Aug 11, 10:31 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1131 AM EDT TUE AUG 11 2009
TNZ014-037>039-069-070-111630-
CLAIBORNE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-UNION-
1131 AM EDT TUE AUG 11 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER...
HAMBLEN...JEFFERSON...KNOX AND UNION COUNTIES...
AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Thunderstorm Wind, Union
- When
- August 11, 11:20 AM EST to 11:22 AM EST
- Where
- Union County, 0.89 mi NW of Luttrell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.740
Law enforcement personnel reported one tree downed by thunderstorm winds in Luttrell.
Thunderstorm Wind, Knox
- When
- August 11, 11:59 AM EST to 12:05 PM EST
- Where
- Knox County, Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.930
Law enforcement personnel reported a few trees downed by thunderstorm winds in Knoxville.
Thunderstorm Wind, Hamilton
- When
- August 11, 1:00 PM EST to 1:05 PM EST
- Where
- Hamilton County, Red Bank
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.150, -85.280
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in Red Bank.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
- Hail in Mississippi, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192170, 192172, 192173.